Know The Risks
I’m concerned when I hear of drug companies and medical procedures that claim that their drug or procedure works but they can’t explain why. I often second-guess my doctors and rightly so. I have seen it pay off for me. I don’t suggest it for everyone, but with over 20 years of being in the Parkinson’s Disease arena, I know enough to be dangerous. Let’s add a little more salt to the pot. Why not try this or add that? Have you considered this? Options can benefit you or have consequences.
I am not a chemistry experiment for the medical community to tweak and tinker with like some weekend mechanic’s car restoration project. Physicians have a responsibility to understand the consequences of the drugs that they are prescribing but when the drug maker doesn’t truly understand the drug how can the doctor account for your reaction? I had a good thing going and I was pretty stable with my meds. For the past few weeks, dyskinesias (uncontrollable movements due to too much dopamine)(at least that is the best guess for causes dyskinesia) have been getting longer and more severe, after trying this new medicine.
For the last 8 years with the assistance of my neurologist, I have remained stable. I have been fortunate that I have been able to pretty much keep my progression in check. My medications were working and mostly doing the job. I was noticing that my meds were wearing off slightly and that my on-time wasn’t lasting as long as I would like. It’s no surprise that your drugs aren’t always going to work at maximum benefit and time for a change may come. My doctor suggested that I try Zelapar, a drug I wish I had understood better before I tried it.
March 29th began with the first dosage of Zelapar(selegiline hydrochloride) an Orally Disintegrating Tablet. The pill is a disgusting bitter tasting quasi-grapefruit flavored pill laced with a derivative of a chemical artificial sweetener and gelatin. The shiny happy yellow pill reminds me of a jaundiced VW bug. Anyone who knows me knows that I am Vegetarian and that I avoid chemicals as much as possible. I admit to eating junk on occasion but overall, I would think a drug maker would avoid a mind-altering-fake-sweetener and gelatin.
Had I known what I know now, I never would have touched this stuff. The 29th was a Monday. I read the pill instructions and as ordered I let the putrid tasting disintegrating pill dissolve on my tongue 5 minutes or more before consuming water or food. The pill is meant to be a convenient once-a-day agonist. It’s so convenient that according to the drug paperwork it may stay in your system 5-7 days (or longer from personal experience) even after the drug is discontinued.
The Zelapar (1.25 mg, introductory dose) worked almost instantly. A strange inexplicable sensation of some brain activation was triggered. I’ll admit, the first day wasn’t too bad as I saw a drug longevity that I haven’t seen for years. In spite of some mild dyskinesias (uncontrollable movement that I had finally gotten mostly under control), my meds worked, I was able to eat protein without ruining Sinemet absorption and stay physically active. My motion appeared fluid and my energy seemed surprisingly out of the ordinary. I overlooked the negative side-effects and was hopeful that my system was going to get used to this new drug.
Day 2 of Zelapar showed signs of more uncontrollable moving and for longer time periods. Uncontrollable movement that were lasting for 15-20 minute periods from day 1 of Zelapar was now lasting for 30-45 minutes once or twice during the day. Now, I was skeptical yet still hopeful that I could pull through this mysterious dilemma.
When Wednesday, March 31st came (Day 3), I was really hoping that I wasn’t going to regret making the change. If you dare to read the fine print that comes in the box, there is reason for concern, in my humble opinion: This is from the makers of Zelapar: The decision to prescribe ZELAPAR should take into consideration that the MAO system of enzymes is complex and incompletely understood and there is only a limited amount of carefully documented clinical experience with ZELAPAR. Consequently, the full spectrum of possible responses to ZELAPAR may not have been observed in pre-marketing evaluation of the drug. It is advisable, therefore, to observe patients closely for atypical responses.
What the hell? Are they kidding me? I love this phrase! Oh, it’s complex so we can’t really tell you what is really happening because we don’t understand because we don’t have enough data to tell you what to expect—Have A Nice Day. I added the Have A Nice Day—they didn’t actually infer it, but that’s the real English in a nutshell! As much as these drug companies claim to know they really don’t know. What does this mean? What it means to me is that I have to not forget to stay vigilant, cautious, and always remain my own best advocate. Some drugs may help while others will hinder and some are just a complete risk. Stay tuned for an update as the saga continues.
Keep in mind that what works for some of us may not work for others. This is all my personal experience and I am not a doctor.
Posted on April 20, 2010, in Education & Support, Health, Medications, Parkinson's Disease and tagged Disease, doctor, doctors, Health, Karl, management, medication, medicine, Parkinson's, Parkinson's Disease, patient, PD, PDPatient, pharmaceuticals, risk, Robb, side effects, stress, support, symptoms, wellness. Bookmark the permalink. 2 Comments.
You must log in to post a comment.